Hail, Garfield
- When
- August 9, 8:12 AM CST
- Where
- Garfield County, 1.03 mi E of Burwell
- Measured
- 1 in hail
- Reported by
- NWS Employee
- Coordinates
- 41.780, -99.110
Isolated thunderstorms developed across the Eastern Nebraska Sandhills on the morning of August 9th. Some were severe with hail up to the size of quarters.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LBF wrote it up.
Isolated thunderstorms developed across the Eastern Nebraska Sandhills on the morning of August 9th. Some were severe with hail up to the size of quarters.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS North Platte, NE wrote its last area forecast discussion before the first event at Aug 9, 5:24 AM CST, 2 hours 48 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORTH PLATTE NE 624 AM CDT SAT AUG 9 2014 .SYNOPSIS... ISSUED AT 331 AM CDT SAT AUG 9 2014 HAND ANALYSIS OF THE 07Z REGIONAL MSL DATA INDICATED A NUMBER OF SMALL SCALE FEATURES... A LOW...A HIGH AND SQUALL LINE ASSOCIATED WITH THE MESO-SCALE CONVECTIVE COMPLEX OVER EASTERN NEBRASKA. ON THE MORE REGIONAL SCALE...A TROUGH STRETCHED THROUGH LOWS IN EASTERN MONTANA...EASTERN WYOMING AND SOUTHEAST COLORADO. PRECIPITABLE WATER DERIVED FROM THE LOW ORBITING MICRO-WAVE IMAGER (AMSU) CONTINUED TO SHOW A PLUME OF 40MM OVER THE EASTERN HALF OF NEBRASKA DROPPING OFF SHARPLY TO 19MM IN THE WESTERN NEBRASKA SANDHILLS. && .SHORT TERM...(TODAY AND TONIGHT) ISSUED AT 331 AM CDT SAT AUG 9 2014 AS THE LOW LEVEL FLOW BECOMES MORE SOUTH TO SOUTHEAST...PRECIPITABLE WATER WILL INCREASE AGAIN OVER CENTRAL AND WESTERN NEBRASKA. AS AN INVERTED TROUGH MOVES ACROSS WESTERN NEBRASKA THIS AFTERNOON AND EVENING...THUNDERSTORMS ARE AGAIN EXPECTED TO DEVELOP OVER CENTRAL AND NORTH CENTRAL NEBRASKA LATE THIS AFTERNOON AND EVENING. THE 0-6KM SHEAR IS EXPECTED TO BE 25-35KT WITH SURFACE-BASED CONVECTIVE POTENTIAL ENERGY OF 2000-3000J/KG... SO SEVERE THUNDERSTORMS ARE POSSIBLE ONCE AGAIN THIS AFTERNOON AND EVENING. THE PRECIPITABLE WATER IS LIKELY TO BE 1.25-1.50 INCHES (30-40MM) AND STORM MOTION IS EXPECTED TO BE 10-15KT...SO HEAVY RAIN IS LIKELY. THAT COULD BE A PROBLEM FOR THE PARTS OF CENTRAL AND NORTH CENTRAL NEBRASKA WHERE RADAR DERIVED STORM TOTALS INDICATE THAT HEAVY RAIN OCCURRED OVERNIGHT. THE PRIMARY AREA OF RISK WOULD BE EASTERN CUSTER COUNTY...BLAINE COUNTY...NORTH CENTRAL TO SOUTHEAST CHERRY COUNTY AND EXTREME SOUTHWEST BROWN COUNTY. EXCEPT FOR EASTERN CUSTER COUNTY...MOST OF THAT AREA IS IN THE SANDHILLS AND SO THE RISK OF EXCESSIVE RUNOFF IS LOW. ALSO...UNCERTAINTY IS HIGH REGARDING THE LOCATION OF THE MAXIMUM RAINFALL. AS A RESULT...WE WILL NOT ISSUE ANY FLOOD WATCHES AT THIS TIME. .LONG TERM...(SUNDAY THROUGH FRIDAY) ISSUED AT 331 AM CDT SAT AUG 9 2014 SUNDAY STARTS OFF WITH AN EXITING UPPER LEVEL DISTURBANCE MOVING EASTERLY THROUGH THE REGION. THE UPPER PATTERN THEN BECOMES RATHER AMPLIFIED FOR THE START OF THE WEEK ACROSS THE CONUS WITH AN UPPER TROUGH OVER THE GREAT LAKES REGION AND AN UPPER RIDGE OVER THE INTERMOUNTAIN WEST. THE UPPER TROUGH IS RATHER PROGRESSIVE...AND WILL SUPPORT RELATIVELY COOL HIGH PRESSURE ACROSS THE NORTHERN/CENTRAL PLAINS FOR MONDAY AND TUESDAY. STILL...HIGHS WILL RANGE FROM THE UPPER 70S NORTHEAST TO THE UPPER 80S SOUTHWEST UNDER HIGH PRESSURE. THE UPPER RIDGE AXIS WILL MOVE INTO THE AREA FROM THE WEST ON WEDNESDAY...AND WILL BE QUICKLY FOLLOWED BY AN UPPER LEVEL DISTURBANCE. THUNDERSTORM CHANCES INCREASE BY MID WEEK...WITH THE ECMWF AND GFS IN FAIR AGREEMENT WITH THE OVERALL PATTERN AT THIS TIME. MODELS THEN HAVE AN UPPER LOW APPROACHING THE REGION FROM THE WEST TOWARD THE WEEKEND. && .AVIATION...(FOR THE 12Z TAFS THROUGH 12Z SUNDAY MORNING) ISSUED AT 623 AM CDT SAT AUG 9 2014 SINCE ONLY A FEW CLOUDS ARE OVER THE AREA...FOG AND STRATUS IN NORTH CENTRAL NEBRASKA...INCLUDING VTN...SHOULD LIFT RAPIDLY AFTER 14Z. ISOLATED THUNDERSTORMS WILL CONTINUE TO DEVELOP OVER PARTS OF CENTRAL NEBRASKA THIS MORNING. STRONGER CHANCES FOR THUNDERSTORMS WILL COME INTO PLAY THIS AFTERNOON...FIRST IN NORTHWEST NEBRASKA SOUTH OF IEN...THEN MOVING SOUTHEASTWARD THROUGH CENTRAL AND SOUTHWEST NEBRASKA DURING THE LATE AFTERNOON AND EVENING. WE HAVE FAIRLY HIGH CONFIDENCE THAT THUNDERSTORMS WILL AFFECT MHN...TIF... BBW...LBF...OGA AND IML IN THE PERIOD FROM 22Z TO 03Z. THE STORMS THIS EVENING COULD PRODUCE HEAVY RAIN...HAIL AND WIND GUSTS APPROACHING 50KT. && .HYDROLOGY... ISSUED AT 331 AM CDT SAT AUG 9 2014 HEAVY RAIN ALONG THE NORTH...MIDDLE AND SOUTH LOUP RIVERS MAY CAUSE SOME RISES IN THE RIVER LEVELS. IN FACT...THE NORTH LOUP AT TAYLOR HAS SHOWN A SLIGHT UPSURGE TO ABOUT 3.5 FEET SINCE 7 PM CDT. HOWEVER...IT IS STILL WELL BELOW ITS FLOOD STAGE OF 6 FEET. SINCE MOST OF THE CREEKS AND RIVERS ARE PROBABLY LOW FROM THE DRY JULY...WE ARE NOT EXPECTING ANY WIDESPREAD FLOODING. OVER MOST OF CENTRAL AND NORTH CENTRAL NEBRASKA...EXCESSIVE RAINFALL IS NOT LIKELY WITH THE SHOWERS AND THUNDERSTORMS TONIGHT...SO THE THREAT OF FLASH FLOODING IS LOW AS WELL. && .LBF WATCHES/WARNINGS/ADVISORIES... NONE. && SYNOPSIS...SPRINGER SHORT TERM...SPRINGER LONG TERM...KNUTSVIG AVIATION...SPRINGER HYDROLOGY...SPRINGER
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE NORTH PLATTE NE 415 AM CDT SAT AUG 9 2014 NEZ004>010-022>029-035>038-056>059-069>071-094-100915- SHERIDAN-EASTERN CHERRY-KEYA PAHA-BOYD-BROWN-ROCK-HOLT-GARDEN- GRANT-HOOKER-THOMAS-BLAINE-LOUP-GARFIELD-WHEELER-ARTHUR-MCPHERSON- LOGAN-CUSTER-DEUEL-KEITH-PERKINS-LINCOLN-CHASE-HAYES-FRONTIER- WESTERN CHERRY- 415 AM CDT SAT AUG 9 2014 /315 AM MDT SAT AUG 9 2014/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND NORTH CENTRAL NEBRASKA. .DAY ONE...TODAY AND TONIGHT. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND EVENING IN CENTRAL AND WESTERN NEBRASKA. THE RISK AREA IS ALONG AND SOUTH OF NEBRASKA HIGHWAY 2. THUNDERSTORMS ARE MOST LIKELY TO DEVELOP OVER THE NORTHWEST NEBRASKA SANDHILLS MID-AFTERNOON... BECOMING ORGANIZED AND MOVING SOUTHEAST THROUGH THIS EVENING. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. THUNDERSTORMS ARE POSSIBLE SUNDAY THROUGH EARLY AFTERNOON. THERE IS A POSSIBILITY OF THUNDERSTORMS EACH AFTERNOON AND EVENING WEDNESDAY THROUGH FRIDAY AS A WEAK STATIONARY FRONT CONTINUES ON THE HIGH PLAINS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING. && GET YOUR WEATHER...HYDROLOGICAL...AND CLIMATE INFORMATION AT HTTP://WWW.WEATHER.GOV/NORTHPLATTE (ALL LOWERCASE) JRS
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
700 AM CDT SAT AUG 09 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0659 AM HEAVY RAIN 4 NNE BERWYN 41.40N 99.47W
08/09/2014 M1.73 INCH CUSTER NE COCORAHS
&&
MARTINPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
906 AM CDT SAT AUG 09 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 AM HEAVY RAIN MASON CITY 41.22N 99.30W
08/09/2014 M1.88 INCH CUSTER NE CO-OP OBSERVER
&&
MARTINThe North Platte radar (KLNX), 123 km away, was scanning. The volume nearest the first event began at 14:11 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2014Every state in 2014This day in weather historyWarnings in Nebraska, August 2014
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 533696.